Flash Flood, Ulster
- When
- August 30, 7:00 PM EST to 9:00 PM EST
- Where
- Ulster County, Kingston
- Reported by
- NEWSPAPER
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
A series of slow moving thunderstorms produced at least two inches of rainfall in a short time in Ulster County. With an already saturated ground, extensive flash flooding resulted, as portions of Broadway, Washington Avenue and Elizabeth Street were closed in the city of Kingston.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A series of slow moving thunderstorms produced at least two inches of rainfall in a short time in Ulster County. With an already saturated ground, extensive flash flooding resulted, as portions of Broadway, Washington Avenue and Elizabeth Street were closed in the city of Kingston. The worst of the flooding occurred along Main Street, where two-foot water depths were recorded. In addition, a large sinkhole appeared on Pearl Street between Green Street and Washington Avenue. The heavy rains pushed the Roundout Creek at Rosendale to 18.46 feet, slightly over its 18-foot flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 30, 2:14 PM EST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 314 PM EDT MON AUG 30 2004 .SYNOPSIS...A COLD FRONT OVER CENTRAL NEW YORK WILL SLOWLY MOVE THROUGH THE REGION TONIGHT. OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION. ONCE THE FRONT MOVES THROUGH...COOLER AND DRIER AIR WILL TAKE HOLD FOR THE REMAINDER OF THE WEEK. && .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...CONVECTIVE TEMP OFF THE 12Z SOUNDING WAS 84. STARTED TO SEE SOME CONVECTION POP ACROSS WESTERN ALBANY COUNTY AROUND 18Z THIS AFTERNOON...BUT DID NOT HOLD TOGETHER ALL THAT MUCH. WITH HIGH DEWPOINTS...MODELS ARE ON THE HIGH SIDE WITH CAPE VALUES. MOSAIC RADAR LOOP SHOWING GOOD MOISTURE FEED TO THE SOUTH WITH THE LINE OF SHOWERS AND THUNDERSTORMS. KENX PICTURE SHOWING LINE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND CENTRAL NEW YORK. BEST DBZ AREAS LOOK TO BE OVER CENTRAL NEW YORK. AT 18Z TEMPS ACROSS THE CWA RANGED FROM THE UPPER 70S TO LOWER 80S...WITH DEWPOINTS IN THE LOWER 70S. 850 AND 500 JET NOT REALLY ALL THAT IMPRESSIVE ON THE ETA OR GFS. THIS WILL PRIMARILY BE MORE OF A HYDRO PROBLEM TONIGHT. WITH THE NORTH COUNTRY ZONES GETTING THE BULK OF THE RAIN YESTERDAY...IT WILL NOT TAKE MUCH TO CREATE FLOODING PROBLEMS ACROSS THE NORTHERN ZONES. WILL KEEP THE FLOOD WATCH UP THROUGH 6AM TUESDAY MORNING ACROSS NYZ032-033-038>043-082>084. TUESDAY...THINGS START TO GRADUALLY IMPROVE ACROSS THE CWA AS THE FRONT IS THROUGH THE AREA. WILL START OFF THE DAY WITH SOME CLOUDS AND POSSIBLY A SHOWER ACROSS THE EXTREME EASTERN ZONES. TROPICAL DEPRESSION GASTON TAKES AN EASTWARD PATH TUESDAY MORNING...SO WILL NOT MENTION ANY PRECIPITATION TUESDAY AFTERNOON. BY TUESDAY NIGHT...WILL BE HIGH PRESSURE WILL BUILD INTO THE REGION KEEP THE WEATHER QUIET FOR MOST OF THE WEEK. && .LONG TERM (WEDNESDAY THROUGH MONDAY)...HIGH PRESSURE WILL BE IN CONTROL FROM WEDNESDAY THROUGH SATURDAY. THIS WILL BE TWO WEEKS IN A ROW WHERE THERE WAS A SEMI DRY STRETCH THAT LASTED MORE THAN 3 DAYS. BY SUNDAY A LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONT LOOK TO STALL EAST OF THE GREAT LAKES. THE BIG PROBLEM OF THE EXTENDED AT THIS TIME LOOKS TO BE HURRICANE FRANCES. GFS A LITTLE QUICKER WITH THE TRACK OF FRANCES. INTRODUCED A CHANCE OF SHOWERS IN FOR SUNDAY AFTERNOON AND MONDAY. && .AVIATION...A COLD FRONT ON THE WESTERN FRINGE OF THE CWA WILL SLOWLY PUSH THROUGH THE ROUTE TONIGHT AND EARLY TUESDAY MORNING. PERIODS OF RAIN...HEAVY AT TIMES. THIS WILL CAUSE VISIBILITIES AND CEILINGS TO LOWER TO THE LIFR/IFR. BY 12Z TUESDAY MORNING...CEILINGS AND VISIBILITIES WILL IMPROVE TO VFR AS HIGH PRESSURE FROM THE WEST STARTS TO BUILD IN. && .HYDROLOGY...WILL CONTINUE THE FLOOD WATCH FOR NYZ032-033-038>043-082>084 THROUGH 6AM TUESDAY MORNING. FOUR TO FIVE INCHES OF RAIN FELL IN PARTS OF HERKIMER AND NORTHERN WASHINGTON COUNTIES YESTERDAY...WITH SIGNIFICANT RAINFALL ACROSS THE ADIRONDACKS. WITH ALL THE RAIN THAT THE ABOVE ZONES RECEIVED YESTERDAY...IT WILL NOT TAKE MUCH TO HAVE FLOODING. GFS A BIT ON THE HEAVY SIDE WITH THE QPF FOR THE SOUTHERN ZONES. GASTON SHOULD TAKE MORE OF A SOUTH AND EASTERLY TRACK...SO THE MOISTURE FEED SHOULD NOT BE THAT GREAT. BOTTOM LINE WITH LINE OF SHOWERS AND THUNDERSTORMS TAKING A SLOW EASTWARD PROGRESSION...THE WHOLE CWA WILL HAVE TO BE CLOSELY MONITORED. THINGS WILL IMPROVE AFTER TUESDAY AS HIGH PRESSURE BUILDS IN FROM TUESDAY AFTERNOON THROUGH SATURDAY. WITH THIS STRETCH OF DRY WEATHER...IT WILL ALLOW RIVERS AND STREAMS TO RECEDE A BIT BEFORE WE DEAL WITH FRANCES LATE SUNDAY AND MONDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...FLOOD WATCH TONIGHT FOR FLASH FLOODING FROM WASHINGTON COUNTY WESTWARD THROUGH THE SOUTHERN ADIRONDACKS AND MOHAWK VALLEY. SPECIFICALLY THE ZONES INCLUDED ARE NYZ032-033-038>043-082>084. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 535 AM EDT MON AUG 30 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-311100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THIS AFTERNOON. HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS MAY PRODUCE FLASH FLOODING...ESPECIALLY FROM WASHINGTON COUNTY WESTWARD THROUGH THE SOUTHERN ADIRONDACKS AND MOHAWK VALLEY. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT IN THIS AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 440 PM EDT MON AUG 30 2004 NYZ039-082-302115- ...A STRONG THUNDERSTORM IN FULTON COUNTY... AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH.... FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR GLOVERSVILLE...OR ABOUT OVER GLOVERSVILLE...AND MOVING NORTH AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... GLOVERSVILLE BY 445 PM EDT BROADALBIN BY 455 PM EDT MAYFIELD BY 505 PM EDT CRANBERRY CREEK AND 7 MILES SOUTHWEST OF NORTHVILLE BY 515 PM EDT
The national radar mosaic for the moment the first event began.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418584, 5418585.